Alert archive / Wisconsin / Gale Warnings in 2019
Gale Warning 8, NWS Green Bay, WI
NWS Green Bay, WI issued this gale warning at Sep 2, 2019, 3:05 PM CDT. It took effect at Sep 3, 2019, 5:00 AM CDT. It was in force for 14 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 2, 2019, 3:05 PM CDT (20:05 UTC)
- In effect from
- Sep 3, 2019, 5:00 AM CDT
- Expired
- Sep 3, 2019, 7:09 PM CDT
- In force
- 14 hr
- Issued by
- NWS Green Bay, WI
The text
As transmitted.
962 WHUS73 KGRB 022005 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 305 PM CDT Mon Sep 2 2019 LMZ521-522-541>543-030415- /O.UPG.KGRB.GL.A.0005.190903T1000Z-190904T0300Z/ /O.NEW.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 305 PM CDT Mon Sep 2 2019 ...GALE WARNING IN EFFECT FROM 5 AM TO 10 PM CDT TUESDAY... The National Weather Service in Green Bay has issued a Gale Warning, which is in effect from 5 AM to 10 PM CDT Tuesday. The Gale Watch is no longer in effect. * WINDS...Southeast winds increasing to 15 to 25 knots late tonight, then becoming southwest to 30 knots with gale force gusts to 35 to 40 knots on Tuesday. Becoming west to northwest 15 to 25 knots late Tuesday afternoon and evening. * WAVES...Building quickly to 3 to 5 feet on the Bay, and 6 to 9 feet on Lake Michigan Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
5 follow-up statements
673 WHUS73 KGRB 030230 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 930 PM CDT Mon Sep 2 2019 LMZ521-522-541>543-031030- /O.CON.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 930 PM CDT Mon Sep 2 2019 ...GALE WARNING REMAINS IN EFFECT FROM 5 AM TO 10 PM CDT TUESDAY... * WINDS...Southeast winds increasing to 15 to 25 knots overnight, then becoming southwest to 30 knots with gale force gusts to 35 to 40 knots on Tuesday. Becoming west to northwest 15 to 25 knots late Tuesday afternoon and evening. * WAVES...Building quickly to 3 to 5 feet on the Bay, and 6 to 9 feet on Lake Michigan Tuesday morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
484 WHUS73 KGRB 030932 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 432 AM CDT Tue Sep 3 2019 LMZ521-522-541>543-031745- /O.CON.KGRB.GL.W.0008.190903T1000Z-190904T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 432 AM CDT Tue Sep 3 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...South winds increasing to 15 to 25 knots this morning, then becoming west to 30 knots with gale force gusts to 35 knots this afternoon. Winds veering to northwest and diminishing this evening. * WAVES...Building to 3 to 5 feet on the Bay, and 4 to 7 feet on Lake Michigan. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
849 WHUS73 KGRB 031553 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 1053 AM CDT Tue Sep 3 2019 LMZ521-522-541>543-040000- /O.CON.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 1053 AM CDT Tue Sep 3 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...South at 15 to 25 knots becoming west in the afternoon with gale force gusts to 35 knots. Winds veering to northwest and diminishing this evening. * WAVES...3 to 5 feet on the Bay, and 6 to 10 feet on Lake Michigan. Waves will subside to 2 to 4 feet on the Bay and 5 to 8 feet on Lake Michigan later this afternoon. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
611 WHUS73 KGRB 032034 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 334 PM CDT Tue Sep 3 2019 LMZ521-522-541>543-040300- /O.CON.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 334 PM CDT Tue Sep 3 2019 ...GALE WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... * WINDS...Southwest at 15 to 25 knots, with a few gusts to 35 knots thru early evening. Winds veering to northwest and diminishing later on tonight. * WAVES...Waves will subside to 2 to 4 feet on the Bay and 3 to 5 feet on Lake Michigan later this evening. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds around 35 knots or greater are expected. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$
147 WHUS73 KGRB 040009 MWWGRB URGENT - MARINE WEATHER MESSAGE National Weather Service Green Bay WI 709 PM CDT Tue Sep 3 2019 LMZ521-522-541>543-040815- /O.CAN.KGRB.GL.W.0008.000000T0000Z-190904T0300Z/ /O.NEW.KGRB.SC.Y.0058.190904T0009Z-190904T1200Z/ Green Bay south of line from Cedar River to Rock Island Passage and north of a line from Oconto WI to Little Sturgeon Bay WI- Green Bay south of line from Oconto WI to Little Sturgeon Bay WI- Rock Island Passage to Sturgeon Bay WI- Sturgeon Bay to Two Rivers WI-Two Rivers to Sheboygan WI- 709 PM CDT Tue Sep 3 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM CDT WEDNESDAY... ...GALE WARNING IS CANCELLED... The National Weather Service in Green Bay has issued a Small Craft Advisory, which is in effect until 7 AM CDT Wednesday. The Gale Warning has been cancelled. * WINDS...Nouthwest at 15 to 25 knots, with a few higher gusts near Deaths Door. * WAVES...Waves will subside to 1 to 3 feet on the Bay and 2 to 4 feet on Lake Michigan later on tonight. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Small Craft Advisory means that wind speeds over 20 knots or waves greater than 4 feet are expected to produce hazardous conditions to small craft. Inexperienced mariners, especially those operating smaller vessels should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Sep 2, 2:28 PM CDT, 37 minutes earlier.
Area forecast discussion, Sep 2, 2:28 PM CDT, 37 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 228 PM CDT Mon Sep 2 2019 Updated to add long term portion for afternoon forecast issuance .SHORT TERM...Today...Tonight...and Tuesday Issued at 515 AM CDT Mon Sep 2 2019 Forecast concerns include the potential for severe thunderstorms and heavy rainfall late tonight into Tuesday, and the possibility of gales on Lake Michigan on Tuesday. A weak surface trof was moving through northeast and central WI early this morning, and a better defined cold front was dropping south through northern MN and Lake Superior. Although there wasn't much showing up on radar, surface observations indicated a few light showers, especially in north central WI. Mostly cloudy skies covered most of the forecast area, though patchy fog was developing in locales where the clouds had scattered out. Temperatures were mild, in the upper 50s to middle 60s. The weak boundary is expected to drop south of the region this morning, and could become the focus for scattered light shower activity through the day. Most of this should develop south of GRB CWA, where some weak CAPE will reside. Temperatures will range from the mid to upper 60s north to the lower to middle 70s south. Cyclogenesis will occur over the Upper Mississippi Valley this evening, with the deepening low tracking from far northwest WI late tonight into the U.P. and Lake Superior region on Tuesday. A strengthening warm front will lift north across the forecast area tonight, and a 50+ knot LLJ will develop. Elevated thunderstorms will develop, especially after 06z/Tue, and could become severe in a strongly sheared environment (0-6 km shear of 45-60 kts, and 0-3km SRH of 300+). Given the expected elevated nature of the early morning convection, would expect large hail to be the main severe threat. Though with the strengthening LLJ only a few thousand feet above the surface, cannot rule out wind potential too. Although models differ somewhat on timing, the general concensus is that the bulk of the thunderstorm activity will occur between 2 am and 8 am Tuesday. Heavy rainfall, with amounts of an inch or greater are anticipated, as PWATs will be in the 1.50-1.75 inch range. The big question is whether lingering showers/storms and cloud cover will allow the atmosphere to recharge before the cold front moves through in the early afternoon. Most of the meso-models suggest that strong convection will not redevelop on the cold front, but in reality it is too early to tell. If redevelopment does occur, the most likely area would be over our southeast counties. Winds will ramp up late tonight into Tuesday, with gale force gusts possible on the bay and Lake Michigan, especially between 13z-19z/Tues. Have issued a Gale Watch, with a timing that includes a ramp-up and ramp down period of small craft advisory conditions. .LONG TERM...Tuesday Night Through Monday Issued at 228 PM CDT Mon Sep 2 2019 Fairly quiet period anticipated for the extended portion of the forecast, with only a couple minor chances of rain. Below normal temperatures can be expected through this time period as well. Tuesday night through Wednesday night: Cyclonic flow will initially be in place Tuesday evening as the 500mb trough axis slowly exits to the east, late in the evening. 850mb temperatures are expected to drop to around 3C to 2C as north to northwest winds flow across Lake Superior. This will likely allow delta-T values favorable for lake effect rain showers or at a minimum lake effect cloud cover over the north central portions of WI. Dry Canadian high pressure will steadily build across the area overnight through Friday morning as the upper-level trough axis continues to shift well to the east. This will allow for a break in the precipitation along with cooler, more Fall-like air to move in. Winds will become lighter overnight (although not calm), allowing overnight lows to drop into the upper 30s, in the typical cold spots of the north-central, while most of the rest of the area stays in the 40s and 50s. High temperatures will be a bit cooler as well with most locations staying in the 60s. Thursday through Friday: The surface high pressure center will slide east of the area, allowing some moisture to return. At the same time, a couple shortwaves are expected to rotate through the area Thursday into late Thursday night. The combination of these features and weak forcing from a surface low, will lead to increasing cloud cover and some scattered rain showers. The forcing and better moisture will slide to the east of the area by Friday afternoon as dry high pressure builds across the area again. Highs will be in the 60s to around 70s with overnight lows dropping into the upper 40s to mid 50s. Rest of the extended: The aforementioned surface high pressure system is expected to become centered directly overhead Saturday through Sunday. This will allow for a break in the precipitation along with fairly calm winds. In addition, much cooler air will filter across the western Great Lakes with high temperatures in the 50s and 60s with overnight lows dropping into the mid 30s across the north half, while the south half bay see low to mid 40s. This may also set the stage for more widespread frost for the Northwoods. && .AVIATION...for 18Z TAF Issuance Issued at 111 PM CDT Mon Sep 2 2019 There was a mix of VFR and MVFR ceilings across the forecast area at midday. Clouds AOB 3,000 feet should become scattered or dissipate this afternoon at most locations. Weather for the remainder of the day should be relatively quiet. A warm front will push north across Wisconsin during the night as a mid level short wave trough moves through the state. Expect storms to form in the vicinity of the front. Strong winds and large hail are possible with some of the stronger storms. Widespread MVFR/IFR conditions should also develop as the storms arrive. && .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM.....Kieckbusch LONG TERM......Cooley AVIATION.......MG
Hazardous weather outlook, Sep 2, 2:46 PM CDT, 19 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 246 PM CDT Mon Sep 2 2019 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-032000- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 246 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight There is a good chance of thunderstorms late tonight. Some of these storms may become severe late tonight. Large hail, damaging winds and heavy rainfall will be the main threats. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a good chance of thunderstorms Tuesday morning. Some of these storms may be severe. Damaging winds and heavy rainfall will be the main threats. If the atmosphere can sufficiently destabilize Tuesday afternoon, another round of isolated to scattered strong to severe thunderstorms would be possible, mainly over east-central Wisconsin. Southwest to west winds will gust to 30 to 40 mph on Tuesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed late tonight into Tuesday morning. LMZ521-522-541>543-032000- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 246 PM CDT Mon Sep 2 2019 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight There is a good chance of thunderstorms late tonight. Any storms would pose a hazard to mariners. .DAYS TWO THROUGH SEVEN...Tuesday through Monday There is a good chance of thunderstorms Tuesday morning, with a smaller chance of thunderstorms during the afternoon. Any storms would pose a hazard to mariners. Southwest winds will gust to 35 to 40 knots on Tuesday, then veer to the northwest and decrease Tuesday evening. A Gale Warning is in effect. Cooley
The office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 2, 4:52 AM CDT | Gale Watch | GRB | 10 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.